Alert archive / Michigan / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 57, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 21, 2022, 8:16 PM EDT for Berrien County, Cass County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2022, 8:16 PM EDT (00:16 UTC)
- Expired
- Jul 21, 2022, 9:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Berrien County, MI, Cass County, MI
The radar
The Northern Indiana radar (KIWX), 75 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 7:48 PM EDT, 28 minutes earlier.
Area forecast discussion, Jul 21, 7:48 PM EDT, 28 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 748 PM EDT Thu Jul 21 2022 .SYNOPSIS... Issued at 254 PM EDT Thu Jul 21 2022 Warm but less humid conditions will be in store on Friday. Heat and humidity will build for the weekend with peak afternoon heat indices in the mid to upper 90s expected on Saturday. Slight chance of showers and thunderstorms are possible this evening. Periodic chances of showers and storms will follow for Friday night through the beginning of next week. && .UPDATE... Issued at 747 PM EDT Thu Jul 21 2022 Continuing to monitor convection from west of KGRR SW to over S Lk MI back to north of the Chicago metro area. A few of the storms have attempted to organize with one in particular over mid lake (and now dropping ESE towards South Haven) exhibiting transient supercell characteristics, semi deviant in its overall motion at times (E then SE then back to E) and likely produced severe level winds over the lake. Exactly how these storms will continue to unfold is still uncertain, but HRRR still seems closest to reality with current setup so tending to lean somewhat towards it. If it is to be believed, convection should continue to drop SE and may expand somewhat as it runs into at least 1000 to maybe 2000 J/KG of CAPE still in place after dark. While severe threat still likely minimal will monitor trends. As for pops, at this point will clean up a bit to adjust timing, but keeping in slgt chc to chc for now to see if everything holds together or even expands some. && .SHORT TERM...(This Evening through Friday) Issued at 254 PM EDT Thu Jul 21 2022 Breezy conditions today will continue over the next several hours ahead of a short wave originating from the northwest. The breezy conditions continues to create moderate swim risk on Lake Michigan beaches, earlier reports from Warren Dunes and Silver Beach indicated 3 foot waves. This shortwave is moving through a northwest flow aloft and will increase chances for some showers and even a few thunderstorms later this evening. The best chances look to be the more northern portions of our CWA however a few storms cannot be ruled out further south. Any of the storms that develop are not expected to become severe. Main threats would be gusty winds and brief heavy rainfall, and of course dangerous cloud to ground lightning. This shortwave will continue to move east to southeastward through the area by late tonight. Winds will trend lower with the exit of the disturbance. Precipitation amounts will be minimal with the showers, locally heavier amounts would be expected with any thunderstorms however. && .LONG TERM...(Friday Night through Thursday) Issued at 254 PM EDT Thu Jul 21 2022 Temperatures will trend higher over the next couple of days with a westerly to northwesterly flow in place and synoptic heights slightly increasing on the northern periphery of an elongated ridge over the mid south. The hottest day will be on Saturday with highs ranging in the upper 80s to low 90s. Surface moisture will also increase on Saturday with dew points in the upper 60s to lower 70s. This will make Saturday a bit uncomfortable with heat indicies in the mid to upper 90s. Several more disturbances will move through the quasi-zonal flow aloft over the next several days bringing periods of increased chances for showers and thunderstorms. Saturday will have decent surface moisture along with ample surface warming. A disturbance moving through will provide enough instability and lift to bring a decent chance of thunderstorms. Shear may be the limiting factor. Will have to keep an eye on that. SPC currently has our entire area under a marginal risk for severe storms on Saturday. A Hudson Bay trough will push lower heights southward beginning Sunday bringing relief in the form of a cooling trend. Sunday high temperatures will be slightly cooler than Saturday with highs in the mid 80s and low 90s. But on Monday and Tuesday high temperatures will be noticeably cooler with highs in the upper 70s to lower 80s. Precipitation chances look to remain increased with the zonal flow firmly in place continuing to bring western Canadian disturbances through the region. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 747 PM EDT Thu Jul 21 2022 Focus of TAFs (mainly at KSBN) remains on non-zero threat for isolated convection over the next couple of hours. Been tracking widely sct showers/storms which now extend from south of KMKG to over S LK MI to N of KORD. These will continue to track ESE with a few cells in far SE WI to over the SW part of the lake possibly taking aim on KSBN. Despite how the radar looks, confidence quite low on will it impact the site and if so how strong will it be. Enough signals to introduce a VCSH mention with maintenance of VFR conditions for now. Given the isolated nature any impacts would encompass a very narrow wind which will diminish the later we go. If coverage/intensity expands will amend accordingly. Have left KFWA dry as even lower confidence anything makes it to the site and it it does most likely will be a high based shower. Once this threat has passed, VFR conditions to dominate with a shift to NW winds behind the front. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && UPDATE...Fisher SYNOPSIS...Andersen SHORT TERM...Andersen LONG TERM...Andersen AVIATION...Fisher Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 21, 3:05 PM EDT, 5 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 305 PM EDT Thu Jul 21 2022 INZ003>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-221915- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 305 PM EDT Thu Jul 21 2022 /205 PM CDT Thu Jul 21 2022/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. An isolated thunderstorm or two is possible this afternoon and evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The best chances of thunderstorms will be late Friday night into midday Saturday, and then again late Saturday night into Sunday. A few of the storms may be strong with gusty winds. There is another chance of thunderstorms on Wednesday. Saturday peak heat indices will reach into the mid to upper 90s and may cause heat-related illness. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MIZ077-221915- Berrien- 305 PM EDT Thu Jul 21 2022 This Hazardous Weather Outlook is for southwest Michigan. .DAY ONE...This afternoon and tonight. There is a moderate swim risk at southeast Lake Michigan beaches through this evening. An isolated thunderstorm or two is possible this afternoon. Severe weather is not expected .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The best chances of thunderstorms will be late Friday night into midday Saturday, and then again late Saturday night into Sunday. A few of the storms may be strong with gusty winds. There is another chance of thunderstorms on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-221915- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 305 PM EDT Thu Jul 21 2022 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. An isolated thunderstorm or two is possible this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms Friday night through Sunday, and again on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Andersen
In the hours before
Special weather statement, Jul 21, 7:49 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
749 PM EDT Thu Jul 21 2022
MIZ077-220015-
Berrien MI-
749 PM EDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of northeastern Berrien
County through 815 PM EDT...
At 749 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of St. Joseph, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Stevensville around 800 PM EDT.
Benton Harbor, St. Joseph and Fair Plain around 805 PM EDT.
Other locations in the path of this storm include Benton Heights and
Berrien Springs.
This includes the following highways...
Interstate 196 between mile markers 0 and 2.
Interstate 94 in Michigan between mile markers 17 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4215 8622 4185 8623 4197 8663 4213 8653
4211 8650 4212 8649 4217 8643
TIME...MOT...LOC 2349Z 283DEG 28KT 4209 8663
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HCThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:18 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart | 42 min |
| Jul 21, 9:23 PM EDT | Special Marine Warning | IWX | 37 min | |
| Jul 21, 9:45 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, Saint Joseph | 30 min |
| Jul 21, 10:07 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, Noble | 23 min |
| Jul 21, 10:36 PM EDT | Special Weather Statement | IWX | Elkhart, LaGrange | 39 min |
| Jul 21, 11:19 PM EDT | Areal Flood Advisory | IWX | Elkhart, LaGrange | 3 hr |
| Jul 21, 11:33 PM EDT | Areal Flood Advisory | IWX | LaGrange | 3 hr |
| Jul 22, 1:04 AM EDT | Special Weather Statement | IWX | DeKalb | 26 min |
| Jul 21, 11:00 PM EDT | Special Weather Statement | IWX | Fulton, Williams | 45 min |
| Jul 21, 8:55 PM EDT | Severe Thunderstorm Warning | IWX | Berrien, Cass | 36 min |
| Jul 21, 9:33 PM EDT | Special Weather Statement | IWX | Branch | 27 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.